What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 18, 6:20 PM EST, 40 minutes earlier.
Area forecast discussion, Mar 18, 6:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
720 PM EDT Sat Mar 18 2023
.SYNOPSIS...
A trough lingers over the eastern Great Lakes, including our
region, through tonight. On Sunday, a high pressure ridge
builds gradually from the south-central United States. This
ridge should continue to influence our region through Tuesday as
the core of the ridge moves toward the Mid-Atlantic states.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
650 PM Update...
Added POPs across the western zones for the next few hours to
account for the cellular convective snow showers coming off Lake
Michigan. Waves of snow showers continue further east, with
quick decent snow rates followed by a lull. Should lose some of
the cellular convection in this area with the sun setting, but
then the lake effect should become more pronounced. Also, with
the absence of the daylight, accumulations should be easier to
come by in the night time hours.
Original Discussion...
A mid- to upper-level low will drift from east-central ON toward
the mouth of the Saint Lawrence River through Sunday. This will
allow cyclonic W'erly to NW'erly flow aloft and embedded
shortwave disturbances to affect our region. At the surface, a
lake-aggregate trough lingers over the Great Lakes and our CWA
through tonight. On Sunday, a high pressure ridge begins to
build from the south-central U.S. Below-normal temperatures
persist with overnight lows reaching mainly the upper teens to
lower 20's around daybreak Sunday. Daytime highs should reach
mainly the upper 20's to lower 30's in NW PA and far-NE OH
Sunday afternoon due to the high albedo of fresh and deeper
snow cover (more on that below), while afternoon highs should
reach mainly the mid to upper 30's elsewhere in our CWA as low-
level WAA begins to accompany the building surface ridge.
Isolated to scattered snow showers associated with self-
destructive sunshine (i.e. boundary layer destabilization via
diurnal warming combined with much colder air farther aloft
amidst sufficient low-level moisture) should end by this early
evening as the boundary layer begins to stabilize via nocturnal
cooling late this afternoon. Little or no fresh snow
accumulation is expected from these snow showers. Cellular
lake-effect snow (LES) is continuing over and generally ENE of
Lake Erie and grazing the southern lakeshore at times from
roughly Cuyahoga County to Erie County, PA this afternoon. This
LES will shift slowly S'ward this evening through daybreak
Sunday morning as the mean low-level flow veers from WSW'erly to
WNW'erly. Simultaneously, the LES will consolidate into
coherent bands as nocturnal cooling and boundary layer
stabilization over surrounding land allow Lake Erie to become
the primary source of heat, moisture, and therefore instability.
Net low-level CAA will be accompanied by lake surface to 850 mb
temperature differences as large as 18C to 20C over ~4C Lake
Erie. Increasing and deepening low-level moisture will
contribute to lake-induced CAPE increasing to moderate
magnitudes and lake-induced EL's to rise to 8kft to 12kft AGL.
These factors combined with low-level convergence along snow
bands allowing strong ascent to be maximized in a cloudy DGZ
about 1 km thick will likely allow peak snowfall rates to reach
1-2" per hour after sunset this evening through the wee hours of
Sunday morning. Expect snow totals of 4-9" where the heaviest
and most-persistent LES occurs, which should be focused from
the higher terrain of Lake County and far-northern Geauga
County and then through central Ashtabula County toward the
Erie County/Crawford County line in NW PA. Lesser LES snow
accumulations are expected elsewhere in/near the primary
snowbelt of NE OH/NW PA. A Winter WX Advisory or LES Warning are
in effect for the primary snowbelt until 2 PM EDT Sunday. Fair
weather is likely outside the LES, although light LES showers
originating over Lake Michigan may impact portions of NW OH
overnight tonight, where little or no snow accumulations are
expected. Lingering LES showers over and generally ESE or E of
Lake Erie should end by about midday as lake-induced CAPE wanes
via low-level warm and dry air advection and a lowering
subsidence inversion accompanying the building ridge. Any
additional snow accumulations should be one inch or less.
Fair weather is expected CWA-wide later Sunday afternoon through
Sunday night as the aforementioned surface ridge continues to
build from the SW and W, and a shortwave ridge eventually
builds from the W. Overnight lows should reach the 20's around
daybreak Monday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Persistent high pressure will give way to quiet and dry weather for
the first half of the short term forecast period. High pressure will
move eastward throughout the day on Tuesday as low pressure ejects
from the Rocky Mountain region. Rain chances increase late Tuesday
night/before daybreak Wednesday as the low moves northeastward
toward the upper Midwest and draws a large swath of moisture toward
the lower Great Lakes region.
High temperatures will warm during the short term period with highs
on Monday in the upper 40s becoming low to mid 50s by Tuesday. Lows
Monday night will sit in the 30s across the board, but increase to
mid 30s to mid 40s by Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The weather pattern in the long term becomes more unsettled as the
aforementioned low pressure slowly drifts eastward across Ontario
and Quebec late next week. Deep upper level troughing looks to
remain in place over the forecast area through Saturday which will
keep precipitation chances ongoing through the long term period.
In terms of temperatures, we look to remain on the warm and mild
side with afternoon highs mainly in the low to mid 50s. The
exception would be Thursday where highs could reach the low to mid
60s. Lows generally in the low to mid 40s most nights, closer to the
mid to upper 40s Thursday night.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
There will be lake effect snow bands setting up after 00Z, but
this will concentrate the snow better in certain locations as
opposed to the cellular snow shower coverage that has been
affecting the region for the bulk of the day today. The main
band is likely to be north of CAK/YNG, west of CLE, but could
oscillate in and out of ERI. ERI has the most pessimistic
forecast with TEMPOs for IFR or worse snow where most of the
other locations should stay MVFR or better going forward. Small
changes to where the bands set up could change this and require
AMDs however. Winds continue to gust out of the west near 30kts
during the overnight. Snow ends Sunday. Skies begin to clear
after 18Z Sunday.
Outlook...Non-VFR possible with lingering light lake-effect snow
generally east of Lake Erie, in the primary snowbelt of NE OH
and NW PA, Sunday afternoon before the snow likely ends by
Sunday evening. Periods of rain showers with non-VFR possible
this Wednesday and Thursday.
&&
.MARINE...
Westerly winds 25 to 35 knots remain in place across Lake Erie
behind the cold front. A Small Craft Advisory remains in place
across the western basin of Lake Erie with a Gale Warning that
covers the central and eastern basins. The Gale Warning is in effect
through early Sunday morning and the Small Craft Advisory through
late Sunday morning. Given strong westerly flow, a Low Water
Advisory remains through early Sunday morning. Water levels dipped
to 10 inches above low water datum late this morning which is below
the critical mark of 18 inches above low water datum. Current water
levels have risen above the critical mark but will need to continue
to be monitored through the evening.
Westerly winds become southwesterly Sunday afternoon with small
craft criteria remaining over the lake through Monday evening.
Offshore flow between 10 and 15 knots persists through mid to late
week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 2 PM EDT Sunday for OHZ011-089.
Lake Effect Snow Warning until 2 PM EDT Sunday for OHZ012>014.
PA...Winter Weather Advisory until 2 PM EDT Sunday for PAZ001.
Lake Effect Snow Warning until 2 PM EDT Sunday for PAZ002-003.
MARINE...Low Water Advisory until 2 AM EDT Sunday for LEZ142>144-
162>164.
Small Craft Advisory until 10 AM EDT Sunday for LEZ142-143.
Small Craft Advisory until 4 PM EDT Sunday for LEZ144.
Gale Warning until 5 AM EDT Sunday for LEZ145>149-165>169.
&&
SYNOPSIS...Jaszka
NEAR TERM...Jaszka/26
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...26
MARINE...IversonHazardous weather outlook, Mar 18, 3:14 PM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
414 PM EDT Sat Mar 18 2023
LEZ142>144-162>164-192015-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
414 PM EDT Sat Mar 18 2023
...LOW WATER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-145>149-165>169-192015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
414 PM EDT Sat Mar 18 2023
...GALE WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>010-017>023-027>033-036>038-047-192015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
414 PM EDT Sat Mar 18 2023
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011-089-PAZ001-192015-
Cuyahoga-Ashtabula Lakeshore-Northern Erie-
414 PM EDT Sat Mar 18 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-PAZ002-003-192015-
Lake-Geauga-Ashtabula Inland-Southern Erie-Crawford-
414 PM EDT Sat Mar 18 2023
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 18, 4:04 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
504 PM EDT Sat Mar 18 2023
OHZ011>014-021>023-182200-
Summit OH-Geauga OH-Portage OH-Lake OH-Trumbull OH-Cuyahoga OH-
Ashtabula Inland OH-
504 PM EDT Sat Mar 18 2023
...An intense lake effect snow band will affect northwestern
Portage...northwestern Trumbull...Geauga...southeastern Cuyahoga...
southern Lake...northeastern Summit and Ashtabula Counties Until 600
PM EDT....
At 503 PM EDT, radar indicated an intense lake effect snow band along
a line extending from 8 miles northwest of Andover to near Parma,
moving east at 10 mph. Webcams indicate brief visibility to less
than a quarter of a mile and snow-covered roads under this band.
Accidents have occurred along I-90 in Lake County.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Sudden changes in road conditions...
Locations impacted include...
Cleveland, Painesville, Chardon, Parma, Euclid, Mentor, Cleveland
Heights, Solon, Willoughby, Twinsburg, Streetsboro, Warrensville
Heights, Macedonia, Geneva, South Russell, Madison, Middlefield,
Perry, Orwell and Burton.
Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.
LAT...LON 4155 8051 4145 8092 4135 8100 4127 8135
4139 8188 4178 8111 4179 8100 4178 8100
4179 8096 4181 8066
TIME...MOT...LOC 2103Z 287DEG 9KT 4170 8068 4139 8181
&&
ODOT DMS 302, 304, 306, 307, 308, 314, 315, 317, 318, 319, 320, 322,
323, 324, 328, 329, 330, 331, and 332.
SullivanSpecial weather statement, Mar 18, 4:18 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
518 PM EDT Sat Mar 18 2023
OHZ014-089-PAZ001>003-182230-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
518 PM EDT Sat Mar 18 2023
...An intense band of snow showers will affect east central
Ashtabula...Erie and Crawford Counties Until 630 PM EDT....
At 515 PM EDT, radar indicated an intense band of snow showers along
a line extending from Erie to 9 miles northwest of Andover, moving
east at 25 mph. These snow showers have a history of leading to
accidents along I-90 in Northeast Ohio.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Sudden changes in road conditions...
Locations impacted include...
Erie, Meadville, Conneaut, Corry, Edinboro, North East, Union City,
Girard, Cambridge Springs, Waterford, Albion, Linesville, Wattsburg,
Canadohta Lake, Pymatuning Central, Riceville, Harmonsburg, Northwest
Harborcreek, Lincolnville and Guys Mills.
Use extra caution if you must travel into or through this snow band.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents. Consider delaying travel until this snow band
passes your location.
LAT...LON 4201 7976 4200 7963 4166 7962 4155 8051
4181 8066 4197 8053 4204 8031 4212 8013
4213 8015 4214 8009 4215 8011 4214 8014
4217 8012 4217 8008 4215 8010 4215 8006
4227 7977
TIME...MOT...LOC 2116Z 256DEG 21KT 4210 8008 4172 8067
&&
SullivanSpecial weather statement, Mar 18, 4:46 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
546 PM EDT Sat Mar 18 2023
OHZ010-011-019>021-028>031-182245-
Summit OH-Crawford OH-Huron OH-Richland OH-Medina OH-Lorain OH-
Cuyahoga OH-Wayne OH-Ashland OH-
546 PM EDT Sat Mar 18 2023
...A line of snow showers will affect northern Richland...southern
Huron...Medina...south central Cuyahoga...northern Ashland...
Summit...northeastern Crawford...northern Wayne and southern Lorain
Counties Until 645 PM EDT....
At 544 PM EDT, radar indicated snow showers along a line extending
from near Brunswick to near Plymouth, moving east at 15 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than one half of a mile...
Sudden changes in road conditions...
Locations impacted include...
Akron, Medina, Ashland, Cuyahoga Falls, Strongsville, Brunswick,
North Royalton, Barberton, Hudson, Wadsworth, Twinsburg, Tallmadge,
Streetsboro, Macedonia, Shelby, Rittman, Willard, Wellington,
Doylestown and Lodi.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4088 8262 4099 8291 4099 8283 4101 8282
4113 8234 4135 8172 4128 8139 4118 8139
4103 8149 4087 8190
TIME...MOT...LOC 2144Z 271DEG 14KT 4127 8178 4096 8266
SullivanSpecial weather statement, Mar 18, 5:37 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
637 PM EDT Sat Mar 18 2023
OHZ011-020>023-031>033-182330-
Summit OH-Portage OH-Stark OH-Mahoning OH-Medina OH-Trumbull OH-
Cuyahoga OH-Wayne OH-
637 PM EDT Sat Mar 18 2023
...A line of snow showers will affect Portage...Trumbull...central
Mahoning...eastern Medina...south central Cuyahoga...northern
Stark...Summit and northern Wayne Counties Until 730 PM EDT....
At 635 PM EDT, radar indicated snow showers along a line extending
from North Bloomfield to near Cuyahoga Falls to near Polk, moving
east at 30 mph. Webcams have shown initially wet roads becoming snow
covered and slick. As the sun sets pavement temperatures will
continue to cool which may lead to icy conditions.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than three quarters of a mile...
Snow and falling temperatures leading to snow-covered or icy roads...
Locations impacted include...
Akron, Youngstown, Warren, Medina, Ravenna, Cuyahoga Falls, Boardman,
Brunswick, North Royalton, Kent, Barberton, Green, Alliance, Hudson,
Wadsworth, Niles, Twinsburg, Tallmadge, North Canton and Streetsboro.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4093 8213 4128 8177 4134 8158 4135 8100
4150 8100 4150 8053 4112 8052 4090 8104
4090 8108 4088 8109 4086 8164
TIME...MOT...LOC 2235Z 268DEG 29KT 4143 8088 4116 8157 4094 8216
SullivanLocal storm report, Mar 18, 5:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
653 PM EDT SAT MAR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM SNOW 4 SE HARBORCREEK 42.13N 79.89W
03/18/2023 M2.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2300474
SULLIVANSpecial weather statement, Mar 18, 6:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
740 PM EDT Sat Mar 18 2023
OHZ019-021-028>032-036>038-190045-
Holmes OH-Summit OH-Crawford OH-Huron OH-Marion OH-Richland OH-
Stark OH-Wayne OH-Ashland OH-Morrow OH-
740 PM EDT Sat Mar 18 2023
...A line of snow showers will affect Richland...southern Huron...
northeastern Marion...Ashland...Stark...northern Morrow...southern
Summit...Crawford...Wayne and northern Holmes Counties Until 845 PM
EDT....
At 736 PM EDT, radar indicated snow showers along a line extending
from near Doylestown to Bucyrus, moving east at 25 mph. Where snow
showers are heavy enough to dampen or coat pavements roads can
quickly turn slick now that the sun has set with air temperatures
near 20.
HAZARDS INCLUDE...
Visibility dropping to less than one mile...
Wet roads becoming slick...
Locations impacted include...
Canton, Mansfield, Wooster, Ashland, Bucyrus, Mount Gilead,
Millersburg, Massillon, Barberton, Green, Alliance, North Canton,
Galion, Shelby, Louisville, Orrville, Rittman, Willard, Ontario and
Lexington.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4056 8296 4072 8312 4099 8310 4099 8283
4104 8283 4106 8271 4106 8218 4099 8217
4099 8109 4073 8110 4072 8123 4065 8124
4066 8146 4064 8165 4056 8167
TIME...MOT...LOC 2336Z 270DEG 23KT 4092 8167 4081 8297
Sullivan